Mississippi, 2002

Damaging Winds in Mississippi, January 31, 2002

January 31, 2002 · NWS JAN · 2 events in 2 counties and zones

2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Jan 31, 3:00 PM CST, 3 hours 15 minutes earlier.

Area forecast discussion, Jan 31, 3:00 PM CST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
300 PM CST THU JAN 31 2002
CORRECTED CITY WORDING FOR PARAGRAPH ABOUT SEVERE THREAT FOR TONIGHT

A WIDESPREAD RAIN EVENT IS EXPECTED FOR TONIGHT...THEN MUCH COOLER
TEMPERATURES AND DECREASING CLOUDS THROUGH THE SHORT TERM PERIOD.

THE ETA AND AVN MODELS ARE IN GOOD AGREEMENT THROUGH SUNDAY AS A
COOL HIGH PRESSURE CENTER MOVES OVER THE LOWER MISSISSIPPI VALLEY
THROUGH SATURDAY. BY SUNDAY...A FRONT WILL QUICKLY MOVE ACROSS THE
NORTHERN UNITED STATES...BUT SHOULD HAVE LITTLE EFFECT THIS FAR
SOUTH.

MOST INTERESTING WEATHER SITUATION IN THE SHORT TERM IS FOR TONIGHT
AS A STRONG WINTER FRONT RAPIDLY MOVES EASTWARD ACROSS THE LOWER
MISSISSIPPI VALLEY. THE LATEST AVN AND ETA MODEL RUNS AS WELL AS THE
LATEST RUC SHOW THE SURFACE LOW MOVING RAPIDLY NORTH-NORTHEAST TO A
POSITION IN SOUTHERN ILLINOIS BY 00Z. BEST UPPER LEVEL SUPPORT FOR
STRONG THUNDERSTORMS WILL LIKELY REMAIN FAR NORTH OF THE FORECAST
AREA. A FEW STRONG TO SEVERE STORMS COULD BE POSSIBLE THIS
EVENING...MAINLY IN WESTERN AND NORTHERN SECTIONS WEST OF A
STARKVILLE TO JACKSON TO BROOKHAVEN LINE. A FEW STORMS AHEAD OF THE
MAIN FRONTAL SQUALL LINE AND WITHIN THE SQUALL LINE MAY REACH SEVERE
CRITERIA FOR STRONG GUSTY WINDS. AFTER THE MAIN LINE OF STORMS
PUSHES THROUGH TONIGHT...EXPECT MODERATE RAINFALL AND RAPIDLY
COOLING TEMPERATURES.

FOR TEMPERATURES...WILL STAY CLOSEST TO AVN GUIDANCE NUMBERS THROUGH
SUNDAY...BUT WILL INCREASE THE MIN TEMPS FOR SUNDAY NIGHT SLIGHTLY
DUE TO EXPECTED INCREASING HIGH CLOUDINESS.

EXTENDED (MON - THURS)...THE LATEST MRF RUN IS FORECASTING A LOW TO
DEVELOP IN THE NORTHERN GULF BY TUESDAY WITH MOISTURE SPREADING
NORTHWARD INTO MUCH OF OUR FORECAST AREA ON TUESDAY. COULD BE COLD
ENOUGH TO CHANGE OVER TO LIGHT SNOW IN NORTHERN SECTIONS TOWARD THE
END OF THE EVENT...BUT WILL ONLY MENTION CHANCE OF RAIN AT THIS
TIME. LOOKS LIKE HEAVIER PRECIPITATION WITH THIS EVENT WILL BE
FARTHER SOUTH AND EAST OF OUR FORECAST AREA. TEMPERATURES IN THE
EXTENDED PERIOD WILL GENERALLY BE AT OR SLIGHTLY BELOW SEASONAL
NORMS.

JAN   47/51/28/56 9000
MEI   50/53/27/56 9100

.JAN...
AR...NONE.
LA...NONE.
MS...NONE.

15

In the hours before

Special weather statement, Jan 31, 4:11 PM CST, 2 hours 4 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
011200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
411 PM CST THU JAN 31 2002

...THUNDERSTORMS...
A LINE OF STRONG THUNDERSTORMS OVER NORTH CENTRAL LOUISIANA LATE
THIS AFTERNOON WILL SWEEP EASTWARD INTO NORTHEAST LOUISIANA AND
MISSISSIPPI THIS EVENING. A FEW SEVERE THUNDERSTORMS WITH
PRIMARILY DAMAGING STRAIGHT LINE WINDS CAN BE EXPECTED ANYWHERE
ALONG THE SQUALL LINE UNTIL AFTER MIDNIGHT. THE GREATEST RISK OF
SCATTERED SEVERE STORMS SHOULD REMAIN OVER AREAS WEST OF THE
MISSISSIPPI RIVER. THERE IS A RISK OF ISOLATED SEVERE STORMS
GENERALLY ALONG AND WEST OF A EUPORA TO FOREST TO A MONTICELLO
LINE.

THE WARM MOIST AIRMASS OVER THE REGION HAS BECOME MOST UNSTABLE
THIS AFTERNOON AND  WILL CONTINUE INTO THIS EVENING OVER
NORTHEAST LOUISIANA...EXTREME SOUTHEAST ARKANSAS AND THE WESTERN
PORTIONS OF MISSISSIPPI. THE LINE OF THUNDERSTORMS SHOULD LIE
CLOSE TO THE MISSISSIPPI RIVER BETWEEN 5 AND 6 PM.  AS THE SQUALL
LINE RUNS INTO THIS AIRMASS...THUNDERSTORMS SHOULD REACH THEIR
PEAK INTENSITY WITH WIND GUSTS UP TO 70 MPH POSSIBLE.  ANY
ISOLATED THUNDERSTORMS THAT CAN FORM AHEAD OF THE MAIN LINE COULD
ALSO ROTATE ENOUGH TO PRODUCE A TORNADO.

THE OVERALL STORM INTENSITIES SHOULD BEGIN TO WEAKEN BY AFTER
MIDNIGHT AS THE SQUALL LINE MARCHES THROUGH EASTERN MISSISSIPPI
BEFORE SUNRISE FRIDAY.

ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL MAY BE NEEDED LATER THIS EVENING.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Warren

When
January 31, 6:15 PM CST to 6:25 PM CST
Where
Warren County, Vicksburg
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
32.350, -90.883

Numerous trees were blown down across the eastern portion of the county.

Thunderstorm Wind, Holmes

When
January 31, 7:00 PM CST to 7:05 PM CST
Where
Holmes County, 5 mi W of Goodman
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
32.967, -89.983

A few trees were blown down in the area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2002Every state in 2002This day in weather historyWarnings in Mississippi, January 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5278080, 5278081.